Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 261, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 28, 2011, 3:59 AM CDT for Harrison County, Pottawattamie County, Iowa; 5 counties in Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2011, 3:59 AM CDT (08:59 UTC)
- Expired
- Jul 28, 2011, 4:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Pottawattamie County, IA, Burt County, NE, Dodge County, NE, Douglas County, NE, Saunders County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 20 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:12 AM CDT | TSTM WND DMG | 1 Nw Boys Town, NE | EIGHT INCH DIAMETER TREE LIMB DOWN...TIME ESTIMATED BY RADAR...NEAR 144TH AND BLONDO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3881 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 24.5
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS53 KOAX 280859
SVROAX
IAC085-155-NEC021-053-055-155-177-280945-
/O.NEW.KOAX.SV.W.0261.110728T0859Z-110728T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 AM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN SOUTHWEST IOWA...
NORTHWESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
SOUTHEASTERN DODGE COUNTY IN EAST CENTRAL NEBRASKA...
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
NORTHEASTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...
WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 445 AM CDT
* AT 358 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF
AROUND 60 MPH OR HIGHER. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM INGLEWOOD TO YUTAN...AND MOVING NORTHEAST AT 50 MPH.
THIS STORM PRODUCED WIND GUSTS OF 57 MPH AT 358 AM AT THE NWS NEAR
VALLEY.
* LOCATIONS IMPACTED INCLUDE...
OMAHA...WATERLOO...NICKERSON...ELKHORN...ARLINGTON...KENNARD...
BLAIR...FORT CALHOUN...MODALE...MISSOURI VALLEY...MONDAMIN...
LOGAN...PISGAH...WASHINGTON...BENNINGTON...HERMAN...WILSON ISLAND
STATE PARK...DESOTO BEND NATIONAL WILDLIFE REFUGE...PELICAN POINT
STATE RECREATION AREA AND LITTLE SIOUX.
THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS
71 AND 99.
THE WARNED AREA INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS
462 AND 466.
THE WARNED AREA INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS
153 AND 167.
THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
112 AND 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4119 9625 4119 9632 4115 9632 4113 9634
4145 9661 4186 9610 4185 9565 4164 9556
TIME...MOT...LOC 0858Z 227DEG 45KT 4141 9645 4125 9630
WIND...HAIL 60MPH <.75IN
$$
CHERMOK3 follow-up statements
685
WWUS53 KOAX 280907
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 AM CDT THU JUL 28 2011
IAC085-155-NEC021-053-055-155-177-280945-
/O.CON.KOAX.SV.W.0261.000000T0000Z-110728T0945Z/
POTTAWATTAMIE IA-HARRISON IA-BURT NE-DODGE NE-DOUGLAS NE-SAUNDERS NE-
WASHINGTON NE-
407 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON...
NORTHEASTERN SAUNDERS...DOUGLAS...SOUTHEASTERN DODGE...SOUTHEASTERN
BURT...HARRISON AND NORTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 445 AM
CDT...
AT 404 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARLINGTON TO MILLARD...MOVING NORTHEAST AT 50 MPH.
THE STORMS PRODUCED WIND GUSTS OF 65 MPH IN WAHOO AND 57 MPH AT THE
NWS NEAR VALLEY A LITTLE BEFORE 400 AM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...KENNARD...BLAIR...FORT CALHOUN...MODALE...MONDAMIN...
MISSOURI VALLEY...LOGAN...PISGAH...WASHINGTON...BENNINGTON...
HERMAN...WILSON ISLAND STATE PARK...DESOTO BEND NATIONAL WILDLIFE
REFUGE...PELICAN POINT STATE RECREATION AREA...LITTLE SIOUX...
MAGNOLIA AND WOODBINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS ARE LIKELY. MOVE TO AN INTERIOR ROOM ON THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS
DOORS. THE WINDS MAY BE STRONG ENOUGH TO DAMAGE TREES AND CAUSE
STRUCTURAL DAMAGE TO BUILDINGS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE
LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4119 9625 4119 9632 4115 9632 4113 9634
4145 9661 4186 9610 4185 9565 4164 9556
TIME...MOT...LOC 0907Z 227DEG 45KT 4149 9634 4127 9615
WIND...HAIL 65MPH <.75IN
$$
CHERMOK531
WWUS53 KOAX 280930
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
430 AM CDT THU JUL 28 2011
NEC021-053-055-155-177-280940-
/O.CAN.KOAX.SV.W.0261.000000T0000Z-110728T0945Z/
BURT NE-DODGE NE-DOUGLAS NE-SAUNDERS NE-WASHINGTON NE-
430 AM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON...NORTHEASTERN
SAUNDERS...DOUGLAS...SOUTHEASTERN DODGE AND SOUTHEASTERN BURT
COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. HOWEVER...HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY
WINDS ARE LIKELY WITH THESE STORMS UNTIL 450 AM.
LAT...LON 4164 9556 4141 9593 4143 9593 4145 9592
4147 9594 4147 9600 4149 9602 4151 9599
4155 9601 4154 9603 4151 9604 4154 9609
4158 9608 4159 9610 4174 9605 4185 9565
TIME...MOT...LOC 0930Z 227DEG 45KT 4159 9604 4147 9587
$$
IAC085-155-280945-
/O.CON.KOAX.SV.W.0261.000000T0000Z-110728T0945Z/
POTTAWATTAMIE IA-HARRISON IA-
430 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARRISON AND
NORTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 445 AM CDT...
AT 428 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MODALE TO 7 MILES EAST OF FORT CALHOUN...MOVING
NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MODALE...MISSOURI VALLEY...MONDAMIN...LOGAN...MAGNOLIA AND
WOODBINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4164 9556 4141 9593 4143 9593 4145 9592
4147 9594 4147 9600 4149 9602 4151 9599
4155 9601 4154 9603 4151 9604 4154 9609
4158 9608 4159 9610 4174 9605 4185 9565
TIME...MOT...LOC 0930Z 227DEG 45KT 4159 9604 4147 9587
WIND...HAIL 60MPH <.75IN
$$
CHERMOK181
WWUS53 KOAX 280944
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 AM CDT THU JUL 28 2011
IAC085-155-280952-
/O.EXP.KOAX.SV.W.0261.000000T0000Z-110728T0945Z/
POTTAWATTAMIE IA-HARRISON IA-
444 AM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR HARRISON AND NORTHWESTERN
POTTAWATTAMIE COUNTIES CONTINUES...
ALTHOUGH THIS WARNING WILL EXPIRE AT 445 AM A SEVERE THUNDERSTORM
WARNING REMAINS IN EFFECT FOR MUCH OF HARRISON...SHELBY AND
POTTAWATTAMIE COUNTIES UNTIL 515 AM. PLEASE REFER TO THAT WARNING
AND ASSOCIATED SEVERE WEATHER STATEMENTS FOR INFORMATION.
LAT...LON 4164 9556 4141 9593 4143 9593 4145 9592
4147 9594 4147 9600 4149 9602 4151 9599
4155 9601 4154 9603 4151 9604 4154 9609
4158 9608 4159 9610 4174 9605 4185 9565
TIME...MOT...LOC 0942Z 227DEG 45KT 4169 9589 4157 9572
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 28, 2:50 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 AM CDT THU JUL 28 2011 .DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT. NAM/GFS/ECM IN RELATIVELY DECENT AGREEMENT THIS MORNING WITH CANADIAN SHORTWAVE TROF AND SFC REFLECTION DRAGGING A COLD FRONT INTO THE CNTRL PLAINS TODAY. CURRENTLY...LEADING EDGE OF FRONT EXTENDED FROM NERN IA TO WRN KS. MODELS ALL SHOWING BNDRY WILL CONTINUE PUSHING SOUTH TODAY AND BE THE FOCUS FOR PCPN DEVELOPMENT. NEAR ZONAL FLOW THOUGH ACROSS THE CONUS WILL ALLOW THE FRONT TO EVENTUALLY STALL OUT LATE FRIDAY NIGHT ACROSS KS/MO/IL. SFC BNDRY THEN PROGGED TO LIFT BACK NORTH AS A WARM FRONT SATURDAY WITH GOOD BNDRY LYR MOISTURE RETURN TO THE PLAINS. GOING FCST REASONABLE WITH POPS DECREASING FROM NORTH TO SOUTH DURING THE TIME PERIOD TODAY THRU FRIDAY NIGHT. PLENTY OF ENVIRONMENTAL MOISTURE AVAILABLE FOR THE BNDRY TO TAP. REGIONAL SOUNDINGS INDICATING HIGH MOISTURE CONTENT WITH PRECIP WATER VALUES 150-200% OF NORM...AND AS OF NOW APPEARS THAT THE SRN CWA WILL SEE HIGHEST PCPN ACCUMULATIONS OVER THE NEXT SEVERAL DAYS. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS SCATTERED THUNDERSTORMS WERE APPROACHING KOFK FROM THE NORTHWEST AND KLNK FROM THE SOUTHWEST BEFORE 28/06Z ISSUANCE AND TEMPO GROUPS WERE INCLUDED AT BOTH SITES. HOWEVER...THERE WAS A CHANCE THAT ACTIVITY WOULD HOLD OFF TO THE NORTH OF KOFK WITH FORMER CLUSTER AND WEAKEN/DISSIPATE BEFORE REACHING KLNK WITH SECOND CLUSTER. STRONG WINDS COULD OCCUR WITH ANY TSTM ACTIVITY THIS MORNING...AND OUTFLOW COULD REACH KOFK EVEN IF CONVECTION REMAINS TO THEIR NORTH. OTHERWISE...SOME LIGHT FOG/LOW CLOUDS COULD DEVELOP IN WAKE OF THUNDERSTORM ACTIVITY ALTHOUGH IT WILL PROBABLY BE PATCHY AND VARIABLE AND PERSIST INTO MID MORNING. ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE LATER TODAY AND LATER TAF FORECASTS WILL ASSESS PROBABILITY FOR INCLUSION. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 27, 4:34 PM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 434 PM CDT WED JUL 27 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 434 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80...AND AGAIN THURSDAY AFTERNOON ACROSS THE AREA. INITIAL THUNDERSTORMS THIS EVENING MAY FORM ALONG A WEAK BOUNDARY RESIDING ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON. DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE REGION. DAMAGING WIND...LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE OVERNIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY NIGHT THROUGH FRIDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. A COLD FRONT IS EXPECTED TO STALL ACROSS NORTHEAST KANSAS THROUGH NORTHERN MISSOURI...WITH ADDITIONAL SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY HEAVY RAIN MAY ALSO OCCUR. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS AT LEAST. A PERIOD OF HOT TEMPERATURES IS EXPECTED AGAIN FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND THURSDAY AFTERNOON. FOBERT
In the hours before
Special weather statement, Jul 28, 2:28 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 228 AM CDT THU JUL 28 2011 NEZ050-065-280815- BUTLER NE-SEWARD NE- 228 AM CDT THU JUL 28 2011 ...SPECIAL WEATHER STATEMENT FOR SEWARD AND SOUTHERN BUTLER COUNTIES UNTIL 315 AM CDT... AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MCCOOL JUNCTION...OR 10 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UTICA... STAPLEHURST... SEWARD... ULYSSES... CHERMOK
Local storm report, Jul 28, 3:18 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG SEWARD 40.91N 97.10W
07/28/2011 SEWARD NE LAW ENFORCEMENT
LARGE TREE LIMBS DOWN ACROSS PARTS OF TOWN.
&&
RCHERMOKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:23 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 52 min |
| Jul 28, 5:12 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 33 min |
| Jul 28, 2:56 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 49 min |
| Jul 28, 3:21 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Dodge, Douglas, Lancaster, Saunders | 39 min |
| Jul 28, 3:45 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.